Mentor: Michelle Jeon, Pharm.D., BCACP, Assistant Professor of Pharmacy Practice, St. Louis College of Pharmacy at UHSP
EpidemiologyHeparin-induced thrombocytopenia (HIT) is an unusual drug reaction involving heparin exposure. Overall, HIT epidemiology is not well documented; however, reports indicate it will occur in about 0.1-0.5% of patients on heparin therapy including low molecular weight heparin (LMWH) and unfractionated heparin (UF). Based on a population study conducted in 2018, the incidence of HIT diagnosis are relatively low. HIT seems to be more common after cardiac surgeries compared to after orthopedic surgeries.1
Once HIT occurs, the most common complication is thrombosis, occurring in 30% of cases, with bleeding occurring in 6.2%. In patients that experience bleeding, 25% of patients do not survive regardless of treatment.1
PathophysiologyThe pathophysiology of HIT (Figure 1) was identified in the early 1970s, nearly 20 years after the first reported case. The prominent players in the pathophysiology of HIT include platelet factor 4, heparin, platelets, monocytes, factors VII, IX, X, and thrombin.
Once heparin is administered, it binds to naturally occurring platelet factor 4 due to ionic forces—this binding halts heparin’s action. The immune system responds by creating IgG antibodies that attack the PF4/heparin complex. The immunocomplex then binds to the surface of platelets and monocytes. This binding triggers their activation through the cross-linking of FcgIIA receptors. Platelet activation then leads to aggregation and stimulation of procoagulant activity. Monocyte activation stimulates tissue factor (TF) generation. TF binds with factor VII to activate factors IX and X, which in turn stimulate thrombin formation. Thrombin leads to known clinical problems associated with HIT, such as pulmonary embolism, mesenteric ischemia, ischemic limb necrosis, acute myocardial infarction, and stroke.2
Figure 1. Pathophysiology of heparin-induced thrombocytopenia2
Risk FactorsAll patients receiving any form of heparin should to be monitored for HIT with routine labs including platelets. However, there are some specific scenarios in which increased risk may be present and extreme caution should be used. Risk factors for HIT include:
Patients under these circumstances may require closer monitoring; however, there is still a risk for HIT in patients who do not have these risk factors.
Diagnosis and Clinical PresentationAlthough HIT is rare, patients with suspected signs and symptoms should be evaluated for probability of the disease. As indicated in Figure 2, the 4Ts test considers thrombocytopenia, timeframe of platelet decreasing, thrombosis, and other causes of thrombocytopenia. If these tests reveal intermediate or high probability, an immunoassay, which identifies antibodies against PF4 or heparin should be conducted. If the immunoassay is positive, a functional platelet activation assay (e.g. serotonin release assay) should subsequently be performed, which shows antibodies that specifically induce heparin-dependent platelet activation3. If again positive, HIT is likely and treatment options should be considered. Typical clinical presentation of HIT includes platelet count decreased from baseline by greater than 50% and platelet nadir greater than or equal to 20,000/mm2. Patients with HIT typically have an onset within 5-14 days or less than one day with recent heparin exposure3. These patients may also have a confirmed thrombosis, necrosis of the skin at injection site, adrenal hemorrhage, or anaphylactoid reaction after heparin bolus. Patients with suspected HIT should have no other probable causes of thrombocytopenia.
Figure 2. Diagnosis for HIT3
Treatment and ManagementThe most critical information for practicing pharmacists regarding HIT is perhaps the treatment and management. Patients with HIT should be treated with non-heparin anticoagulants. The American Society of Hematology5 (ASH) suggests argatroban, bivalirudin, fondaparinux, or a direct-acting oral anticoagulant (DOAC). Patient-specific factors such as comorbidities, ease of administration, cost, route, etc., play a role in helping to select the best medication. If the patient is clinically stable, treatment with fondaparinux or any of the DOACs are best due to the ease of administration and the lack of routine labs required to monitor for safety. In situations where a short-acting anticoagulant is needed – such as in critical illness, increased bleed risk, or the potential for an urgent procedure – argatroban or bivalirudin are ideal. DOACs should be avoided in the case of life or limb-threatening thrombosis because they have not been thoroughly tested in this population. In a matter of such thrombosis, argatroban, bivalirudin, or fondaparinux are recommended for use. If patients also have moderate to severe hepatic dysfunction – defined as Child-Pugh Class B and C – bivalirudin, or fondaparinux are recommended over other options. If necessary, a lowered dose of argatroban may be appropriate in the case of hepatic impairment.3
Monitoring ParametersHIT requires monitoring for signs and symptoms of thrombosis, bleeding and platelet recovery no matter which therapy option is chosen. Baseline aPTT levels should be drawn, if possible, to establish when thrombin levels have returned to normal. Several treatment options rely on platelet levels to determine duration of therapy. Signs and symptoms of bleeding such as bruising, weakness, and decreased blood pressure should be monitored daily. Patients diagnosed with HIT and a hemorrhage have a poor prognosis, with a 25% mortality rate regardless of treatment. The best chance to counter those odds is to catch the bleed early on with close monitoring.
Drug-specific monitoring parameters can vary, especially between the newer DOACs and older agents. DOACs typically require less laboratory monitoring, which can be favorable for patients.
COVID-19 ConsiderationsThe pathology of heparin-induced thrombocytopenia relies significantly on the platelet factor 4/heparin (PF4/H) complex and the antibodies developed against it. In the case of patients infected with the SARS-CoV-2 virus, the presence of these antibodies is increased.4, 5 Once infected, patients develop antibodies against the COVID-19 virus; however, these antibodies resemble the PF4/H antibodies so closely they can activate the B cells associated with HIT. Thrombotic complications associated with COVID-19 infection, therefore, share pathology with HIT. The SARS-CoV-2 infection is strongly related to thromboembolic events, perhaps due to the resemblance of the antibodies, making anticoagulation therapy common in hospitalized patients. When using heparin as anticoagulant therapy in infected patients, extreme caution should be used as the risk for HIT is increased.5
Role of a PharmacistPharmacists can significantly impact the treatment of heparin-induced thrombocytopenia; they are on the front line to recognize the drug-induced reaction of HIT. Pharmacists should determine whether or not non-heparin products are an appropriate therapy for anticoagulant use. The risk factors of HIT could guide treatment selection and the level of monitoring needed. Pharmacists can use patient-specific factors to choose the best anticoagulation therapy for a patient. Pharmacists can also recognize when heparin is in lower concentrations in products such as heparin flushes, hematopoietic stem cell products, some total parenteral nutrition products, and prothrombin complex. As the drug experts, pharmacists can be the first to identify someone has HIT by evaluating side effects of the drug. Pharmacists should participate in an interdisciplinary approach to help manage HIT with exemplary patient-centered care.